You can get them almost anytime, anywhere, but taken improperly or in combination with other drugs, over-the-counter medications can be deadly.
"I think the biggest problem we have is that when people get prescriptions they overlook that some of the items in those prescriptions can also be in over the counter stuff that we have," pharmacist and president of the Massachusetts Independent Pharmacists Association Delilah Barnes, said.
The bottom line: It's easier than you think to take too much medicine. If you take a fever reducer, for instance, and then take another medication for an allergy condition, you may be setting the scene for an overdose.
In fact, nearly 24,000 people are sent to emergency rooms ever year for accidental overdoses.
Emergency room physician Dr. Robert Partridge with Emerson Hospital in Concord, Massachusetts, sees it often.
“Accidental overdoses and poisonings are common," Partridge said.
Another factor contributing to the problem is that many medications once only available with a prescription are now as easy to get as a bag of chips. Because many of them contain the same ingredients, shopping the drug store aisle can be a prescription for trouble.
“It can be very dangerous." Partridge said.
One of the biggest culprits is acetaminophen. In more than 600 over-the-counter and prescription products, it's the most commonly used drug in America.
And one of the most lethal. Heath data reveals about 150 people die from accidental acetaminophen poisoning every year.
"Acetaminophen has replaced viral hepatitis as the leading cause of liver failure,” Partridge said. “In the overdose situation, not only can it cause liver failure, but it can also cause death."
In 2011, the FDA tried to reduce acetaminophen poisonings by limiting prescriptions containing the drug to 325 milligrams per pill. The agency has yet to impose the same limits for non-prescription drugs.
"When it comes to medicine, you certainly want to be accurate," 93-year-old Raven Elliott said.
Elliott said she'd never take a pill without first checking with her pharmacist.
"I feel that the pharmacist is as important, if not more important than the doctor,” Elliott said.
So how do you protect yourself?
"The best way to protect yourself is to look at the box, and see what's in it,” Partridge said. “And if you're not sure, check with someone who can tell you."
Another problem with acetaminophen is that a lot of people don't realize they aren't supposed to take it if they've been drinking alcohol.
Both alcohol and acetaminophen are metabolized in the liver and, taken together, even a relatively small amount can lead to severe damage.
100 Television Lane
Paducah, KY 42003